Alert archive / Colorado / Blizzard Watches in 2012
Blizzard Watch 1, NWS Goodland, KS
NWS Goodland, KS issued this blizzard watch at Feb 19, 2012, 11:03 AM MST for Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Feb 20, 2012, 5:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 19, 2012, 11:03 AM MST (18:03 UTC)
- In effect from
- Feb 20, 2012, 5:00 AM MST
- Expired
- Feb 20, 2012, 3:30 AM MST
- In force
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2998 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
082 WWUS43 KGLD 191803 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1103 AM MST SUN FEB 19 2012 COZ090>092-200215- /O.NEW.KGLD.BZ.A.0001.120220T1200Z-120221T0000Z/ YUMA-KIT CARSON-CHEYENNE CO- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS 1103 AM MST SUN FEB 19 2012 ...BLIZZARD WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON. * TIMING/DURATION...SNOW WILL MOVE INTO NORTHEAST COLORADO AROUND SUNRISE MONDAY MORNING AND CONTINUE THROUGH MONDAY AFTERNOON ENDING BY LATE MONDAY AFTERNOON. * SNOW...1 TO 3 INCHES IS EXPECTED ALONG AND NORTH OF INTERSTATE 70...WITH UP TO AN INCH SOUTH OF INTERSTATE 70. * WINDS/VISIBILITY...NORTHWEST WINDS WILL INCREASE MONDAY MORNING TO 30 TO 40 MPH WITH GUSTS OF UP TO 60 MPH. WINDS WILL SUBSIDE LATE MONDAY AFTERNOON. THE COMBINATION OF SNOW AND BLOWING SNOW WILL CREATE BLIZZARD OR NEAR BLIZZARD CONDITIONS AT TIMES WITH VISIBILITY AS LOW AS A QUARTER OF A MILE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WATCH MEANS THAT STRONG WINDS ARE EXPECTED TO COMBINE WITH SNOW OR BLOWING SNOW TO PRODUCE WHITEOUT CONDITIONS. TRAVEL MAY BECOME EXTREMELY DIFFICULT IF NOT IMPOSSIBLE WHICH COULD RESULT IN A LIFE-THREATENING SITUATION. STAY TUNED FOR LATER FORECASTS AND UPDATES ON THIS WINTER STORM. && $$
2 follow-up statements
424 WWUS43 KGLD 192357 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 457 PM MST SUN FEB 19 2012 COZ090>092-201000- /O.CON.KGLD.BZ.A.0001.120220T1200Z-120221T0000Z/ YUMA-KIT CARSON-CHEYENNE CO- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS 457 PM MST SUN FEB 19 2012 ...BLIZZARD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH MONDAY AFTERNOON... * TIMING/DURATION...SNOW WILL MOVE INTO NORTHEAST COLORADO AROUND SUNRISE MONDAY MORNING AND CONTINUE THROUGH MONDAY AFTERNOON ENDING BY LATE MONDAY AFTERNOON. * SNOW...1 TO 3 INCHES IS EXPECTED ALONG AND NORTH OF INTERSTATE 70...WITH UP TO AN INCH SOUTH OF INTERSTATE 70. * WINDS/VISIBILITY...NORTHWEST WINDS WILL INCREASE MONDAY MORNING TO 30 TO 40 MPH WITH GUSTS OF UP TO 60 MPH. WINDS WILL SUBSIDE LATE MONDAY AFTERNOON. THE COMBINATION OF SNOW AND BLOWING SNOW WILL CREATE BLIZZARD OR NEAR BLIZZARD CONDITIONS AT TIMES WITH VISIBILITY AS LOW AS A QUARTER OF A MILE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BLIZZARD WATCH MEANS THAT STRONG WINDS ARE EXPECTED TO COMBINE WITH SNOW OR BLOWING SNOW TO PRODUCE WHITEOUT CONDITIONS. TRAVEL MAY BECOME EXTREMELY DIFFICULT IF NOT IMPOSSIBLE WHICH COULD RESULT IN A LIFE-THREATENING SITUATION. STAY TUNED FOR LATER FORECASTS AND UPDATES ON THIS WINTER STORM. && $$
826 WWUS43 KGLD 201030 WSWGLD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 330 AM MST MON FEB 20 2012 COZ092-201130- /O.CAN.KGLD.BZ.A.0001.120220T1200Z-120221T0000Z/ CHEYENNE CO- INCLUDING THE CITY OF...CHEYENNE WELLS 330 AM MST MON FEB 20 2012 ...BLIZZARD WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE BLIZZARD WATCH. VISIBILITIES OF ONE QUARTER MILE OR LESS ARE NO LONGER EXPECTED. $$ COZ090-091-201800- /O.UPG.KGLD.BZ.A.0001.120220T1200Z-120221T0000Z/ /O.NEW.KGLD.WW.Y.0003.120220T1200Z-120221T0000Z/ YUMA-KIT CARSON- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON 330 AM MST MON FEB 20 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. * TIMING/DURATION...SNOW IS JUST ABOUT TO ENTER FAR NORTHEAST COLORADO AND WILL CONTINUE TO MOVE EAST THROUGH THE REST OF THE MORNING AND EARLY AFTERNOON...ENDING FROM WEST TO EAST LATE IN THE DAY. * SNOW ACCUMULATIONS...1 TO 2 INCHES IS EXPECTED ALONG AND NORTH OF INTERSTATE70...WITH UP TO AN INCH SOUTH OF INTERSTATE 70. * WINDS/VISIBILITY...NORTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH WILL DEVELOP BY LATE MORNING AND CONTINUE THROUGH THE DAY BEFORE SUBSIDING LATE IN THE DAY. THE COMBINATION OF SNOW AND BLOWING SNOW WILL PRODUCE VISIBILITIES AS LOW AS ONE HALF MILE AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE EXTRA CAUTION WHILE DRIVING. && $$
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this blizzard watch went out at Feb 19, 10:44 AM MST, 19 minutes earlier.
Area forecast discussion, Feb 19, 10:44 AM MST, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1044 AM MST SUN FEB 19 2012 .UPDATE... ISSUED AT 946 AM MST SUN FEB 19 2012 VISIBILITIES HAVE IMPROVED ACROSS THE ADVISORY AREA...WITH WEB CAMERAS SHOWING A DISTINCT IMPROVEMENT OVER THE PAST HOUR. THEREFORE...WELL LET DENSE FOG ADVISORY GO A LITTLE EARLY. ALTHOUGH CLEARING IS BEING OBSERVED ACROSS EXTREME SOUTHWEST KANSAS...NOT SURE EASTERN CWA WILL CLEAR OUT AT THIS POINT AND HAVE BEGUN TO TREND TEMPS DOWN. BEFORE MAKING A RADICAL CHANGE...WANT TO SEE HOW TEMPS RESPOND OVER NEXT HOUR. && .SHORT TERM...(TODAY THROUGH MONDAY) ISSUED AT 215 AM MST SUN FEB 19 2012 TODAY...LOW LEVEL STRATUS AND FOG CONTINUES TO MOVE NORTHWARD AT 20-25 MPH EARLY THIS MORNING. BY SUNRISE MAY SEE ENTIRE FORECAST AREA UNDER THE CLOUDS AND FOG WHICH MAY LAST LONGER THEN CURRENTLY EXPECTED. SHOULD SEE A GRADUAL DECREASE IN THESE CLOUDS TOWARD LATE MORNING/EARLY AFTERNOON...HOWEVER THICK CIRRUS CLOUDS WILL OVERSPREAD THE AREA FROM THE WEST AHEAD OF AN APPROACHING STORM SYSTEM. SHOULD SEE AFTERNOON HIGHS GENERALLY IN THE 50S...HOWEVER GIVEN POSSIBLE EXTENT OF LOW CLOUDS LONGER THEN EXPECTED AND CIRRUS MAY PUT A DENT IN DIURNAL HEATING AND PRODUCE SLIGHTLY COOLER READINGS. SOUTH/SOUTHEAST WINDS OF 15 TO 25 MPH WILL BE COMMON BY LATE MORNING AND CONTINUE THROUGH THE DAY. TONIGHT...MODEST CHANGES IN THE STRENGTH AND TIMING OF WHAT WAS AN OPEN WAVE THE PAST FEW DAYS HAVE DEVELOPED WITH NEARLY ALL THE MODELS NOW CLOSING OFF THE LOW AS IT MOVES TOWARD SOUTH CENTRAL COLORADO BY 12Z MONDAY. AHEAD OF THIS LOW AM EXPECTING A RETURN TO LOW CLOUDS AND FOG FOR MUCH OF THE AREA. MAY SEE SOME LIGHT RAIN OR LIGHT SNOW ACROSS THE FAR EAST AND NORTH AFTER MIDNIGHT WHERE BETTER 850-500 MOISTURE EXISTS. OVERNIGHT LOWS ABOVE NORMAL. MONDAY...UPPER LOW QUICKLY MOVES ACROSS SOUTHEAST COLORADO DURING THE AFTERNOON REACHING SOUTH CENTRAL KANSAS BY THE END OF THE DAY. AS IT DOES...SHOULD SEE SOME WRAPAROUND PRECIPITATION MOVE IN FROM WEST TO EAST. BEST CHANCE FOR SNOW WILL BE GENERALLY ALONG AND WEST OF THE CO/KS BORDER BUT WOULDNT BE SURPRISED IF ITS A BIT FURTHER EAST. GIVEN THE RATHER SIGNIFICANT CHANGE WONT JUMP TOO MUCH ON IT SHOULD LATER RUNS CHANGE. STRONG NORTHWEST WINDS WILL DEVELOP WITH THE WRAPAROUND PRECIPITATION WITH ADVISORY CRITERIA GUSTS A GOOD BET. THE COMBINATION OF THE EXPECTED SNOW AND WIND WILL CREATE AREAS OF BLOWING SNOW AND HAVE ADDED THAT TO THE FORECAST. ACCUMULATING SNOW IS VERY POSSIBLE. .LONG TERM...(MONDAY NIGHT THROUGH SATURDAY) ISSUED AT 215 AM MST SUN FEB 19 2012 MONDAY NIGHT...PRECIPITATION WILL QUICKLY END FROM WEST TO EAST EARLY MONDAY NIGHT ALONG WITH DECREASING WIND. TUESDAY...UPPER TROUGH AND AN INCREASE IN CLOUDS MOVES INTO THE AREA BUT RIGHT NOW IT APPEARS TO BE DRY. HIGH TEMPERATURES CURRENTLY ADVERTISED IN THE 40S AND 50S. HOWEVER...DEPENDING ON HOW MUCH SNOW FALLS WITH MONDAYS SYSTEM THERE MAY BE ENOUGH SNOWCOVER TO CAUSE LATER FORECASTS TO LOWER THE HIGHS. WEDNESDAY THROUGH SATURDAY... NORTHWEST FLOW WILL BE IN PLACE THROUGH FRIDAY. PATTERN WILL BEGIN TO SHIFT FRIDAY NIGHT/SATURDAY AS A RIDGE BUILDS EAST. GUIDANCE IN BETTER AGREEMENT ON PASSAGE OF SHORTWAVE TROUGH THROUGH THE NORTHERN PLAINS WEDNESDAY NIGHT/THURSDAY...WITH ASSOCIATED COLD FRONT DROPPING SOUTH ACROSS CWA BY EARLY THURSDAY MORNING. EXIT REGION OF H25-H3 JET LINGERS OVER HIGH PLAINS DURING THIS PERIOD...PROVIDING AMPLE LIFT FOR RAIN/SNOW. BIGGER QUESTION WILL BE HOW MUCH MOISTURE WILL BE PRESENT ACROSS THE AREA...WITH FLOW GENERALLY DOWNSLOPE OUT OF THE NW. WITH CONSIDERABLE DIFFERENCES BETWEEN GFS/ECMWF IN REGARDS TO MOISTURE ADVECTION BELOW MID LEVEL MOISTURE AXIS...I FELT MOST COMFORTABLE KEEPING SLIGHT CHANCE POPS IN PLACE FOR NOW. OVERALL IM NOT THAT CONFIDENT IN MEASURABLE PRECIP. I INCREASED TEMPERATURES ON WEDNESDAY WITH GUIDANCE SHOWING DECENT WAA AHEAD OF APPROACHING COLD FRONT. GUIDANCE WOULD SUPPORT NEAR NORMAL TO BELOW NORMAL HIGHS THURSDAY/FRIDAY WITH ADVERTISED H85 TEMPS BY GFS/ECMWF AROUND 0C...AND CLOUD COVER THURSDAY. AT THE SAME TIME WITH NW DOWNSLOPE AND AIRMASS GENERALLY OUT OF THE PAC NW...ADVERTISED CAA MAY BE OVERDONE. WITH RIDGE BUILDING OVER CWA SATURDAY ALONG WITH DECENT WAA...EXPECTING RETURN OF MILD TEMPS IN THE 50S...POSSIBLY WARMER. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1044 AM MST SUN FEB 19 2012 MAIN CONCERNS FOR THE PERIOD ARE HOW CEILINGS WILL CHANGE THIS AFTERNOON AND THE RATE AT WHICH CONDITIONS WILL DETERIORATE TONIGHT. CEILINGS HAVE BEEN SLOW TO MIX UPWARD TODAY...WITH KGLD NOW BARELY INTO THE MVFR RANGE AND KMCK HOLDING WITH IFR CEILINGS. DESPITE KMCK FIRMLY IN IFR CEILINGS AT THE MOMENT...EXPECTING MIXING TO BRING KMCK UP TO MVFR THIS AFTERNOON. AS A LOW PRESSURE SYSTEM APPROACHES THIS EVENING...CONDITIONS WILL DECREASE AT THE TERMINALS...WITH STRONGER WINDS EXPECTED AT KGLD. CEILINGS SHOULD SET THE FLIGHT CATEGORIES...WITH CEILINGS IN THE 200 TO 300 FT RANGE. NEAR THE END OF THE PERIOD...WINDS WILL INCREASE FURTHER AND SHIFT TO THE NORTHWEST...AND THE POSSIBILITY FOR PRECIPITATION WILL INCREASE. PRECIPITATION IS MORE LIKELY AFTER THE PERIOD...AND THERE IS STILL MUCH UNCERTAINTY REGARDING PLACEMENT NEAR THE TERMINALS...SO HAVE LEFT MENTION OF PRECIP OUT OF THIS TAF CYCLE. CJS && .GLD WATCHES/WARNINGS/ADVISORIES... CO...NONE. KS...NONE. NE...NONE. && UPDATE...JRM SHORT TERM...007 LONG TERM....007/DR AVIATION...CJS
Hazardous weather outlook, Feb 19, 3:50 AM MST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 350 AM MST SUN FEB 19 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 350 AM MST SUN FEB 19 2012 /450 AM CST SUN FEB 19 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG WITH VISIBILITIES AS LOW AS ONE HALF MILE WILL BE COMMON THROUGH LATE MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN INTENSIFYING STORM SYSTEM REMAINS ON TRACK TO MOVE ACROSS THE AREA SUNDAY NIGHT THROUGH MONDAY NIGHT. AREAS OF FOG AND REDUCED VISIBILITIES WILL RETURN TO MUCH OF THE AREA TONIGHT. LIGHT SNOW WILL MOVE INTO FAR EASTERN COLORADO MONDAY MORNING ON THE BACKSIDE OF THIS SYSTEM SLOWLY SPREADING EAST ACROSS THE COLORADO KANSAS BORDER BY LATE MORNING OR EARLY AFTERNOON BEFORE CONTINUING EAST LATE IN THE DAY INTO EARLY MONDAY NIGHT AS THE STORM EXITS THE AREA. STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS ARE ALSO EXPECTED WITH THE SNOW CREATING AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES. AT THIS TIME LIGHT ACCUMULATIONS OF SNOW ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 7:36 AM MST | Dense Fog Advisory | GLD | Cheyenne, Kit Carson | 2 hr |
Nearby
Blizzard Watches in Colorado, 2012Every blizzard watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.